Assessing and managing chemotherapy-induced peripheral neuropathy
evidence and practice    

Assessing and managing chemotherapy-induced peripheral neuropathy

Claire Taylor Macmillan Nurse Consultant, colorectal cancer, St Mark’s Hospital, Harrow, England
Mary Anne Tanay Doctoral Research Fellow, King’s College London, London, England

Why you should read this article:
  • To improve your knowledge of chemotherapy-induced peripheral neuropathy (CIPN)

  • To understand how prevention is crucial to the management of CIPN

  • To learn how referral to specialist services can optimise quality of life for patients with CIPN

Chemotherapy-induced peripheral neuropathy (CIPN) is a common side effect of certain cytotoxic regimens. It is characterised by sensory symptoms such as numbness, tingling and neuropathic pain and motor symptoms such as decreased strength in the hands and feet. Prompt and accurate symptom management is important because persistent unrelieved symptoms interfere with activities of daily living and can affect patients’ emotional well-being and quality of life. To date, there has been no national guidance on CIPN to inform practice, and evidence suggests that the recognition and management of CIPN can be improved. Nurses have an important role in preparing and monitoring people who are at risk of CIPN, as well as in providing essential care and advice to those with symptoms.

This article summarises the results of a survey undertaken by one English Cancer Alliance that explored the management of CIPN in oncology services and the CIPN-related learning needs of oncology clinicians. The article details the local CIPN treatment guidelines devised following the survey. It also outlines information and advice on the assessment and management of patients with CIPN.

Cancer Nursing Practice. doi: 10.7748/cnp.2020.e1717

Peer review

This article has been subject to external double-blind peer review and has been checked for plagiarism using automated software

Correspondence

clairetaylor8@nhs.net

Conflict of interest

None declared

Taylor C, Tanay MA (2020) Assessing and managing chemotherapy-induced peripheral neuropathy. Cancer Nursing Practice. doi: 10.7748/cnp.2020.e1717

Acknowledgements The authors would like to thank the Peripheral Neuropathy Working Group; Vanessa Brown, project lead for personalised cancer care at RM Partners; Natalie Doyle, who at the time of the survey was the chair of the Living With and Beyond Cancer Pathway Group at RM Partners; and Dr Anthony Cunliffe in his capacity as national lead GP adviser, Macmillan Cancer Support

Published online: 27 July 2020

Want to read more?

Subscribe for unlimited access

Try 1 month’s access for just £1 and get:

Your subscription package includes:
  • Full access to the website and the online archive
  • Bi-monthly digital edition
  • RCNi Portfolio and interactive CPD quizzes
  • RCNi Learning with 200+ evidence-based modules
  • 10 articles a month from any other RCNi journal
Subscribe
Already subscribed? Log in

Alternatively, you can purchase access to this article for the next seven days. Buy now

Or